Methotrexate-induced toxic epidermal necrolysis: A rare case
The following case has been reported in the Indian Journal of Critical Care Medicine.

A 20-year-old young adult male patient suffering from Acute lymphoblastic leukemia (ALL) presented to the emergency department with exfoliation of skin over the face, neck, trunk, limbs, oral cavity and decrease in urine output 1 day before the admission. The patient was apparently alright 1 day back when he developed the above-said symptoms.

After detailed history and review of previous medical records, the patient was a known case of ALL on BFM 90 ALL protocol. As per the schedule, the patient had received high-dose methotrexate (HDMTX; 5 g/m2) just 5–6 days back. After the HDMTX, the patient had received only two doses of injectable leucovorin rescue.

The patient took discharge against medical advice (DAMA), pending further leucovorin and methotrexate levels. At the time of DAMA, serum MTX levels were high. Subsequently, the patient was apparently alright for 3 days when he noticed discoloration of the skin followed by exfoliation over the face, neck, trunk, limbs, and oral cavity. Subsequently, the patient developed nonprojectile vomiting and decreased urine output. The patient was referred by the local physician to the medical oncologist for further management.

At the time of admission, the patient was conscious, cooperative well oriented in time, place, and person. The vital parameters were as follows: blood pressure of 100/70 mmHg, pulse 100/min, respiratory rate 16/min, and abdomino-thoracic type. On systemic examination, the patient was febrile, there were signs of dehydration, and there were exfoliation and blebs over the skin (face, neck, trunk, limbs, and perianal area) and in within the oral cavity covering >30% body surface area.

Blood investigation suggested pancytopenia (hemoglobin – 7 g/dl, total leukocyte count – 1000/UL, platelet count – 35,000/UL), renal failure (serum creatinine and blood urea nitrogen of 8 and 90 mg/dl, respectively), and elevated serum MTX levels (2 U/L at the end of 144 h). Blood culture was sent and the patient was started on supportive antibiotics, i.e., injection cefoperazone + injection sulbactam 3 g intravenous (iv) twice a day, injection linezolid 600 mg iv twice a day, and injection clindamycin 600 mg iv thrice a day.

In view of decreased counts, injection filgrastim 300 μg subcutaneously once a day was given. Hydration was maintained at the rate of 75 mg/m2 with addition of 40 mEq/L sodium bicarbonate to alkalinize the urine (maintain urine pH of 7 or greater) as per the JVP measured using the central line. Injection leucovorin 15 mg iv 6 hourly was started.

Dialysis support was given in view of deranged creatinine. However, the patient became unconscious the next day and further developed progressively increasing renal failure with creatinine 10 mg/dl and decrease counts (absolute neutrophil count – 800) and electrolyte disturbance. The patient was further started on injection caspofungin 70 mg as loading dose followed by 50 mg in subsequent dose.

The patient was further continued dialysis on the next day. However, the patient progressively developed liver dysfunction with deranged bilirubin with total bilirubin of 4.8 mg/dl and serum glutamic oxaloacetic transaminase/serum glutamic pyruvic transaminase of 332/432, with deranged electrolytes and deranged serum creatinine of 10.5 g/dl, and succumbed on the 3rd day in spite of all best measures being taken.

Read more here: https://pxmd.co/UaV9X
4 shares
Like
Comment
Share
Dr. A●●●●●●k S●●●●a
Dr. A●●●●●●k S●●●●a Dermatology
Any history of Ayurvedic or Homeopathic medication?
Nov 14, 2018Like